Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

129 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes unintentional weight loss and dizziness while having hypertension?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3132 Questions

default
Posted on Wed, 25 Apr 2018 in Hypertension and Heart Disease
Question: yes my husband is on three blood pressure medicines and his dr. refuses to know that he is losing weight and feels dizzy and light headness should I get another dr. to do a work up on him.

I am losing faith in this dr. and want a second opinion so my husband gets well what do you think.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 42 minutes later
Brief Answer:
Questions so that I can help

Detailed Answer:
Hello and welcome,

I'm sorry to hear that your husband is having problems. Can you please tell me:

How many pounds has he lost and over what length of time?

Was the weight loss intentional?

Is his light headedness when he stands up quickly or all of the time (even when seated or in bed)?

Did his light headedness start after starting one of his medications?

Does he have a heart condition in addition to the high blood pressure?

When you wrote "dizzy", do you mean light headed, or that the room spins. And if the room spins, how long has this been going on?

I'll provide my thoughts after I hear back. Thanks.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 49 minutes later
sometimes he is light headed and sometimes dizzy, his weight loss is not due to him trying, he used to pant size 40 and is now about a 34 pants about 6 or8 mos.duration. He has a stent in but not heart problems that we know. He is being real forgetful also. I would like him to get a complete blood workup with another dr. when I told him how my husband has been he po po me , I told him my husband planted 1000 garlic a year he has not planted any this year something is wrong and I don't know how to fix it. I think its too much blood pressure medicine to start. I want to know what you think??
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 15 minutes later
Brief Answer:
Information

Detailed Answer:
Some of the blood pressure medications he is on can cause orthostatic hypotension, which is when the blood pressure does not rise adequately in response to standing up or being upright. This causes there to an inadequate amount of blood going to the brain temporarily.

The dizziness can be from the blood pressure medications (usually this is perceived as light headedness) but it can also be from a heart arrhythmia.

Other types of dizziness can be from a problem with the inner ear, the eyes (nystagmus) or the part of the brain that controls balance.

His weight loss is concerning.

So I do think it would be a good idea to get a second opinion with another doctor if his current doctor does not seem interested in pursuing his new symptoms.

His evaluation should include a physical exam, including a neuro exam for balance and nystagmus, and then there should be an EKG and a rhythm strip (to look for arrhthmia), a complete blood count (CBC with differential), a complete metabolic panel (a blood test which should include a fasting blood sugar, liver enzymes, BUN, creatinine, and electrolytes), and a thyroid blood test (TSH and either T4 or T3).

In addition, the doctor should check his blood pressure and pulse in a systematic way when lying down, then seated, then standing up. This is called an orthostatic blood pressure and pulse test.

Depending on these tests, the doctor may also want to order imaging studies.

Be sure to see a real physician and refuse a physician's assistant or nurse practitioner. The latter two are now often presented as though they are physicians, but they are not - don't have much training.

I hope this information gives you a place to start.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Lab Tests ,  
Medical Topics ,  

Recent questions on  Arrhythmia

doctor1 MD

I am a 56 year, old post menopausal female who was diagnosed 18 months ago with idiopathic RVOT. My angiogram, MRI, ultrasound and other tests showed that there are no structural problems with my heart. I am very fit, eat a healthy diet, drink moderately and do not smoke. My arrhythmia is brought on by exercise and sometimes in recovery. My heart rate can shoot up to 235 but usually comes down again within 30 seconds if I cease all activity. I wear a heart rate monitor whilst exercising to keep an eye on it. When my heart rate increases I can feel a flutter in my chest and I feel, light-headed and a little detached. I had an attempted ablation around 9 months ago but it was unsuccessful as the arrhythmia did not occur during the procedure.



Recently the arrhythmia has happened more frequently. Today it happened when I was doing minimal exercise (gentle walking). Previously I would have had to be doing fairly strenuous exercise before it occurred. This is causing me difficulties as I exercise daily and I do not want to give this up.



This week I attended “Accident and Emergency” as I was feeling very light-headed at rest. My ECG was normal but I have been diagnosed with anaemia due to slight iron deficiency. I was surprised by this as I have a varied and healthy diet. There was also no blood in my stool and I do not know how I could be losing any blood. I am now taking iron tablets.



1.     What are other causes of anaemia?

2.     I understand that anaemia can cause an arrhythmia, could this in any way be linked to the RVOT?

3.     If I am now taking iron supplements can you give any estimate of how long before the anaemia is controlled?

4.     What factors might contribute to the arrhythmia happening more frequently?

5.     What are the risks/prognosis for RVOT?

6.     Is there anything I can do to minimise these risks?















doctor1 MD

Hello, I had an abnormal ECG-ST & T segment downsloping in 2-3 aVF, V4-V-6. The doctor said it looked worse than the one I had 6 monthes prior. So, I was sent for an Echo Stress test- Results: Excellent exercise capacity 13.9 METS- QRS pattern in lead V1-V-2. Approximately 1-1.5 further inferolateral ST depression over the resting abnormality. No arrhythmia. It stated Otherwise, normal echo. No indication of exercise induced ischemia, or septal infarction. I worry about this everyday. Should I have further testing, my cardiologist said to see him again in 2 years. F-49 yrs. Thank-you.

doctor1 MD

Hi...My relative had intense coughing and sputum in his blood 6 months back.He got admitted....got x rays blood reports Pleural Effusion test CT Scan,Pet Scan, , and finally needle biopsy left lung......in that order. Only test positive was pleural effusion for TB,rest all were negative. For Biopsies, got slides analyzed from 3 places.....no cancer etc. So doctor advised to continue with TB treatment.All the while in last 6 months arrhythmia was there....not severe...but was there. Since last couple of weeks hs is experiencing vertigo(guess due to arrhythmia). Anyways TB follow up was due, so got all the blood/urine reports. All normal. Got Chest Ct Scan which did not show any improvment in white spot on the lung. Almost Same size etc.No growth in spot size though.

So Question is? What is causing arrhythmia ? Biopsy was done very close to heart.Also the CT scan shows no improvement yet? Major concern is Arrhythmia which is affecting mental state of patient?

doctor1 MD

Mom is 90 years old, hospitalized for heart attack May 26. She is now taking digoxin .125 mg, enalapril 5 mg, furosemide 20 mg, metoprolol 12.5 mg, potassium 20 meq, synthroid 88 mcg. Her blood pressure and heart rate is so low that her home machine won't register it. Took bp at grocery store: Wednesday 91/33, heart rate 71; Thursday 69/34, heart rate 0. Checked heart rate at home on finger device: 70-74. She also has arrhythmia (ongoing before heart attack). She feels terrible, very low energy, no appetite, diarrhea. Research on meds indicate conflicts e.g. furosemide and digoxin; enalapril and furosemide. What is your opinion of this med cocktail?

doctor1 MD

patient is negative for provocable arrhythmia ...meaning

doctor1 MD

I was diagnosed with attrial flutters ( arrhythmia ) and the cardiologist did a cardio version and a subsequent EKG showed the condition was corrected. The doctor has me on Xarelto and a beta blocker . I feel fine and I am wondering if I can drink...

doctor1 MD

I recently had an echo and stress test due to abnormal EKG following six months of FOLFOX chemo. I was told I have RBBB and a shadow at and behind the tip of my heart. I asked if it were a possible metastasis as I have an inherited cancer...